Table of Contents
Morphine is an opioid analgesic prescribed for its effectiveness in relieving moderate to severe pain. It works because of the drug’s ability to change the way the brain perceives pain, and regardless of how the drug is obtained (whether by prescription or illegally for recreation), morphine is highly addictive and becomes less effective over time. This causes someone to need more to feel the same result and puts them at risk of accidental overdose. The risk of addiction is even higher in people with substance use disorder or addiction to other drugs and alcohol.
Because of its addictive nature, addicts will continue looking for and using the drug regardless of the negative effects. Morphine and other opioids are powerful drugs. Once a user is dependent, attempting to quit without medical support can cause several physiological reactions ranging from mild to severe and a user may need professional help to overcome the addiction. This only further increases the risk of overdose because of the vicious cycle of addiction and abuse.
How Much Morphine Does it Take to Overdose?
The typical therapeutic dose of morphine is between 20-30 milligrams, but someone addicted to morphine could eventually tolerate over 2 grams a day. However, a fatal overdose can be as little as 200 milligrams (60 in extreme cases). An overdose is always a medical emergency requiring immediate action, and if someone you love has a morphine/opioid addiction, your caring response could save their life.
What Happens When Someone Overdoses on Morphine?
Most of the time, an overdose of morphine is accidental, and when it happens, the drug will affect the entire body. Normal blood flow can be suppressed because of collapsed veins. Oxygen flow can become limited causing damage to the brain. A victim of an overdose may collapse or have trouble breathing. They may have a seizure or lose consciousness. Their lips and fingernails may turn blue, and they may start gagging or be unable to swallow. You may not be able to wake them, and it is a good idea to familiarize yourself with the indications of morphine overdose especially if you know someone who uses morphine and may be struggling with addiction.
Watch for These Symptoms of Morphine Overdose
Call today for Opioid addiction help
What can I do if I witness a morphine overdose?
If you witness a morphine overdose, the first thing to do is call 911. While you are waiting for help to arrive, it can help to give the victim a dose of the drug naloxone (Narcan) which helps reverse the negative effects of an overdose by quickly reversing the symptoms. The side effects of naloxone are few and not severe and may include muscle aches, headache, and or joint pain. Naloxone can wear off quickly, so multiple doses may be necessary every 2-3 minutes if symptoms return before help arrives.
Try to make sure that the victim’s airways are not too restricted for breathing which has been a leading cause of death in overdose situations. It may be helpful to lay the victim on their side. Always stay with the victim of a morphine overdose until help arrives. In some instances of a morphine overdose, it may also be helpful to call the Poison Control Line (1-800-222-1222). This is a confidential and anonymous service, and you can also reach them at their website: https://www.poisonhelp.org/help. If the victim has collapsed or is unconscious, however, it is vitally important to call 911. A morphine overdose is a life-threatening situation and can be fatal if interventions aren’t made in time. Never try to handle a morphine overdose on your own.
What Can I Expect at The Emergency Room?
After measuring and monitoring the victim’s vital signs, including temperature, pulse, breathing rate, and blood pressure, the health care provider will treat the symptoms of overdose as appropriate. These treatments could include intubation or a ventilator to support breathing, blood and urine tests, chest x-ray, EKG (electrocardiogram) intravenous fluids, laxatives, medications including naloxone, and activated charcoal. It can take anywhere from 24-48 hours to recover from an overdose of morphine, and the success of recovery is mostly dependent on how quickly the person receives treatment. The severity of the overdose is a factor, and in extreme cases, there can be more serious complications that can be fatal or that may take longer to recover from.
Where can I get naloxone?
In many states including California, it isn’t necessary to have a prescription for naloxone (Narcan) to obtain it from a pharmacy. There are also resources for getting it free of charge including some community-based distribution programs, local public health groups, or local health departments. When a physician prescribes morphine for medical use, the recommendation will usually be given to have naloxone on hand in case of an accidental overdose.
If you overdose on morphine, you may not be able to give this drug to yourself, so caretakers, family, or friends should be able to find it or keep it accessible and know how to use it to help a victim of a morphine overdose. Naloxone is non-addictive, non-psychoactive, and has very few side effects. It is safe and easy to administer by injection or nasal spray, so if someone you are close to is using morphine and may be struggling with addiction, keeping naloxone close is a good way to be prepared in the event of an emergency.
If you need help locating naloxone, visit https://www.getnaloxonenow.org/#home for access to more information and resources.
Getting Help for Your Morphine Addiction
At American Addiction Institute, we are experts at handling morphine addiction and provide treatment options for helping you overcome your dependency and addiction. If you or a loved one needs help with addiction to morphine, please reach out to us. There is hope for recovery, and we want to be a part of your journey to sober living and freedom from addiction.
Naloxone Finder Website
National Institute on Drug Abuse
Drug Policy Alliance